Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 28, NWS Northern Indiana

August 2, 2003Allen County, Ohio

NWS Northern Indiana issued this flash flood warning at Aug 2, 2003, 10:37 PM EDT for Allen County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 10:37 PM EDT (02:37 UTC)
Expired
Aug 3, 2003, 1:30 AM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, OH

The radar

The Northern Indiana radar (KIWX), 144 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 030241
FFWIWX
OHC003-030530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1037 PM EDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEN COUNTY IN OHIO

* UNTIL 130 AM EDT

* AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN 2 MILES NORTH OF LIMA...MOVING
  NORTHEAST AT 15 MPH. ADDITIONAL THUNDERSTORMS WITH VERY HEAVY 
  RAIN CONTINUE TO DEVELOP ACROSS MERCER AND AUGLAIZE COUNTIES AND 
  MOVE INTO ALLEN COUNTY. RAINFALL RATES OF UP TO 2 INCHES PER HOUR 
  HAVE ALREADY BEEN ESTIMATED NEAR AND SOUTHWEST OF LIMA.

* THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT THE FOLLOWING
  LOCATIONS...
  SPENCERVILLE
  LIMA
  CAIRO
  LAFAYETTE
  BEAVERDAM

ADDITIONAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED 
ACROSS SOUTHERN ALLEN COUNTY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE 
FROM LIMA TO BETWEEN SPENCERVILLE AND FORT SHAWNEE. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO 
HIGHER GROUND IMMEDIATELY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4070 8438 4065 8398 4088 8388 4089 8409
          4085 8411 4085 8431
2 follow-up statements
000 
WGUS73 KIWX 030437
FFSIWX
OHC003-030530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1224 AM EDT SUN AUG 3 2003

...FLASH FLOOD WARNING CONTINUES...

THE FLASH FLOOD WARNING CONTINUES FOR

  ALLEN COUNTY IN OHIO

UNTIL 130 AM EDT...

AT 1224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAIN WAS MOVING OUT OF ALLEN COUNTY. RADAR 
ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAD FALLEN SINCE 10 PM 
EDT...MAINLY FROM LIMA SOUTHWEST TO BETWEEN SPENCERVILLE AND FORT 
SHAWNEE. AT 11 PM EDT...LAW ENFORCEMENT REPORTED NUMEROUS COUNTY 
ROADS WERE FLOODED...WITH SOME ROADS HAVING UP TO A FOOT OF FLOWING 
WATER OVER THEM. SOME ROAD CLOSURES WERE IN PROGRESS.

EVEN THOUGH THE HEAVIEST RAIN HAS EXITED THE COUNTY...FLOODING 
PROBLEMS WILL CONTINUE INTO THE OVERNIGHT HOURS. ADDITIONAL RAINFALL 
RATES SHOULD REMAIN UNDER A HALF INCH THROUGH 130 AM EDT ACROSS THE 
WARNING AREA.

SOME LOCATIONS THAT WILL CONTINUE TO EXPERIENCE FLOODING PROBLEMS 
THROUGH 130 AM EDT ARE...
  LIMA...
  ELIDA...
  CAIRO...
  BEAVERDAM...
  HUME.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN
INDIANA.

$$
000 
WGUS73 KIWX 030536
FFSIWX
OHC003-030545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 AM EDT SUN AUG 3 2003

...FLASH FLOOD WARNING HAS EXPIRED...

THE FLASH FLOOD WARNING HAS EXPIRED FOR

  ALLEN COUNTY IN OHIO

NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED
HEAVY RAINFALL HAD ENDED ACROSS THE WARNED AREA. SOME MINOR FLOODING
MAY CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED. LAW 
ENFORCEMENT OFFICIALS REPORTED WATER WAS STILL ON SOME COUNTY ROADS 
WITH A FEW CLOSURES CONTINUING. HOWEVER...CONDITIONS WILL SLOWLY 
IMPROVE OVERNIGHT. LITTLE...IF ANY ADDITIONAL RAINFALL IS EXPECTED 
ACROSS THE COUNTY THE REMAINDER OF THE NIGHT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN
INDIANA.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:45 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 2, 7:45 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST SAT AUG 2 2003

AVIATION DISCUSSION FOR 00Z...
SHOWERS AND THUNDERSTORMS FOCUSED ALONG A BOUNDARY FROM NEAR TOLEDO
TO FORT WAYNE TO LAFAYETTE HAVE BEEN WEAKENING PAST HOUR...BUT A FEW
WILL PERSIST AROUND FWA UNTIL AT LEAST 02Z.  ATTENTION THEN TURNS TO
DENSE FOG POTENTIAL.  DEWPOINTS ARE CURRENTLY IN THE MID TO UPPER
60S AND MODEL BOUNDARY LAYER MOISTURE FIELDS ARE PROGGED AT 80 TO 90
PERCENT AROUND DAYBREAK.  WITH LOSS OF DIURNALLY DRIVEN SKY COVER
AND WINDS BECOMING LIGHT...EXPECT A REPEAT OF LAST NIGHTS DENSE FOG
AROUND DAYBREAK.  WILL HIT FOG A BIT HARDER AT FWA THAN SBN DUE TO
THIS EVENINGS RAINS IN THE FORT WAYNE AREA.  GIVEN AMPLE MOISTURE
AND INSTABILITY AND A WEAK SHORTWAVE PIVOTING AROUND 500 MB
TROUGH...WILL INCLUDE A VICINITY WORDING FOR THUNDER FOR SUNDAY
AFTERNOON.

BARJENBRUCH

PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...
NO SIGNFICANT CHANGES NEEDED TO THE FORECAST. MERIDIONAL PATTERN
STILL EXPECTED TO CONTINUE THROUGH THE SHORT TERM WITH 500MB RIDGE
OVER THE WEST AND TROF OVER THE EAST...WITH A CLOSED LOW SPINNING
AROUND THE GREAT LAKES. AT THE SURFACE BROAD TROF OF LOW PRESSURE TO
REMAIN FROM THE GREAT LAKES TO TEXAS. SHORTWAVES WILL ROTATE AROUND
THE 500MB LOW AND BRING REPEATED CHANCES OF SHOWERS AND STORMS. MOST
WELL-DEFINED WAVES COME THROUGH LATE TONIGHT...SUNDAY EVENING...AND
MIDDAY MONDAY. COOLEST TEMPS ALOFT OCCUR LATE SUNDAY NIGHT INTO
MONDAY. BOTTOM LINE IS A CHANCE OF SHOWERS AND STORMS THROUGHOUT THE
FIRST FEW PERIODS OF THE FORECAST.

WILL KEEP MENTION OF POSSIBLE SEVERE WEATHER FOR THIS EVENING. LARGE
HAIL APPEARS TO BE THE GREATEST HAZARD...WET BULB ZERO HEIGHTS OF 9K
TO 10K FT. HEAVY RAIN CERTAINLY POSSIBLE AS WELL WITH THE STRONGER
STORMS. FLASH FLOOD GUIDANCE NUMBERS ARE LOW SO FLOODING MAY BECOME
A PROBLEM DEPENDING ON HOW STORMS BEHAVE THIS AFTERNOON/EVENING...NO
FLOOD WATCH PLANNED AT THIS TIME BUT WILL HAVE TO BE WATCHED
CLOSELY. ALSO...FOG EXPECTED TO FORM AGAIN TOWARDS DAWN.

BLEND OF MAV/FWC TEMPS WILL WORK.

TUESDAY NIGHT THROUGH SATURDAY
THE UPPER LEVEL LOW WILL BE VERY SLOW TO LIFT NORTHEAST OUT OF THE
AREA ACCORDING TO GFS/ECMWF MODEL CONSENSUS. CANADIAN GEM AND GFS
ENSEMBLE MEMBERS SHOWING VERY GOOD AGREEMENT WITH KEEPING THE TROF
OVER OR JUST EAST OF THE REGION BY LATE FRIDAY. MEX MOS BUMPED TEMPS
DOWN ABOUT A DEGREE FROM THE PREVIOUS RUN. WILL KEEP A CHANCE FOR
THUNDER TUESDAY NIGHT AND WEDNESDAY...THEN DRY AFTER THAT. WILL KEEP
HIGHS BASICALLY IN THE LOWER 80S AND LOWS IN THE LOWER 60S.

AVIATION DISCUSSION FOR 18Z TAFS...
WEAK FRONT HAS BECOME STATIONARY JUST SE OF SBN AT 17Z. CU/TCU WAS
DEVELOPING ALONG FRONT AND POSSIBLY LAKE SHORE BREEZE. EXPECT STORMS
WILL FIRE THIS AFTERNOON ALONG AND SE OF FRONT AS ATMOSPHERE
DESTABILIZES. AFTER MOST CONVECTION IS OVER THIS EVENING...ALSO
EXPECT MORE FOG AND LOW CLOUDS TO DEVELOP OVERNIGHT AS FRONT IS
UNABLE TO PUSH MUCH SE...KEEPING VERY HUMID AIRMASS OVER THE AREA.
SKIPPER

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

12/SKIPPER
Hazardous weather outlook, Aug 2, 6:58 AM EDT, 15 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EST SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING
SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY
TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO
THE EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE
STORMS...THE GREATEST CHANCE IS ALONG AND SOUTH OF ROUTE 30.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR STORMS SUNDAY THROUGH WEDNESDAY. THERE IS A
SLIGHT CHANCE FOR SEVERE STORMS ON SUNDAY. IT IS NOT YET KNOWN
WHETHER ANY OF THE STORMS MONDAY THROUGH WEDNESDAY WILL BE SEVERE OR
NOT. THE STORMS ARE POSSIBLE BECAUSE OF A SLOW MOVING LOW PRESSURE
CENTER THAT WILL BE AROUND THE REGION INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Aug 2, 5:24 PM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0424 PM EST SAT AUG 02 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    WOODBURN                  IN   FLOOD
08/01/03   ALLEN                          SANDBAGGING NECESSARY WITH
                                          WATER ENCROACHING ON
                                          HOUSES. SOME STREETS WAIST
                                          DEEP IN WATER.

1159 PM    2 W WOODBURN              IN   4.50 IN HEAVY RAIN
08/01/03   ALLEN

12
Local storm report, Aug 2, 6:06 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0506 PM EST SAT AUG 02 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    ROANOKE                   IN   0.75 IN HAIL
08/02/03   HUNTINGTON                     REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY
Local storm report, Aug 2, 6:37 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0537 PM EST SAT AUG 02 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    3 SW REDKEY               IN   F1 TORNADO
08/01/03   JAY                            DESTROYED GARAGE THREE
                                          TENTHS OF A MILE SOUTH OF
                                          THE INTERSECTION OF STATE
                                          ROUTE 67 AND COUNTY ROAD
                                          1250W.  PATH WIDTH 10
                                          YARDS. PATH LENGTH WITHIN
                                          JAY COUNTY 250 YARDS.

12
Local storm report, Aug 2, 6:56 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0556 PM EST SAT AUG 02 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    COLUMBIA CITY             IN   FLOOD
08/02/03   WHITLEY                        STREET FLOODING

0554 PM    COLUMBIA CITY             IN   FLOOD
08/02/03   WHITLEY                        FAIRGROUNDS FLOODED

0554 PM    COLUMBIA CITY             IN   FLOOD
08/02/03   WHITLEY                        TEN HOMES HAVE FLOODED
                                          BASEMENTS

12

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.